Kentucky, 2014

Flooding in Kentucky, May 1, 2014

May 1, 2014 · NWS LMK · 2 events in 1 county or zone

As a result of widespread 2 to 4 inch rainfall during the last several days in April, the Green River experienced minor flooding in early May at Rochester and Woodbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As a result of widespread 2 to 4 inch rainfall during the last several days in April, the Green River experienced minor flooding in early May at Rochester and Woodbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 30, 11:09 PM CST, 51 minutes earlier.

Area forecast discussion, Apr 30, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
109 AM EDT Thu May 1 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 920 PM EDT Wed Apr 30 2014

Weak radar returns showing up over southern Indiana, but based on
upstream METARs only sprinkles reaching the ground. Grids have been
tweaked for this possibility over the next couple hours, but once we
lose the cyclonic curvature to the low-level flow the rest of the
night will be dry. Not expecting measurable precip in any case.
Otherwise the forecast is well on track.

.SHORT TERM (Now through Thursday Night)...
Issued at 300 PM EDT Wed Apr 30 2014

We'll remain under the influence of an upper low wobbling across the
upper Midwest through Thurs night.  This will result in on and off
isld showers and/or drizzle and cool conditions.  Looks like the
best chance for some light isld precip would be this evening and
then again Thurs during the day as vorticity swings through the area
along the south side of the upper low along with a weak sfc trough.
Thus, have 20-30% POPs for this evening and Thurs.  It's possible
light precip could occur tonight or Thurs night as well with
multiple waves swinging around the upper low and plenty of low level
moisture in place.  However, will hold off and try to just pinpoint
the best times for isld showers.

Temperatures will remain on the cool side with the upper low in
place over the Midwest.  40s look on track for lows tonight and
Thurs night with Thurs night being slightly cooler.  Expect high
temps Thurs in the lower 60s.

.LONG TERM (Friday through Wednesday)...
Issued at 300 AM EDT Thu May 01 2014

Extended period will be relatively quiet weather wise with a warming
trend that will make it feel more summerlike by early and especially
mid next week.

Early in the period (this weekend), mid-level flow will be
northwesterly with possible weak disturbances advancing southeast on
the eastern periphery of warmer air over the central and southern
Plains. This pattern is reminiscent of a classic northwest flow
convective pattern. However, low-level moisture and instability will
be missing for the most part. Thus, precip chances are low,
especially Saturday with perhaps a slight chance of a few showers
Sunday over northern and eastern portions of our forecast area where
modest isentropic lift may occur.

&&

.AVIATION (06Z TAF Update)...
Issued at 108 AM EDT Thu May 1 2014

Weak surface boundary continues to move eastward across the region
early this morning.  Deck of low-mid level cloudiness is
transversing the region and will lead to MVFR ceilings over the
first part of the forecast period.  KBWG and KSDF will see
cloudiness linger until around 01/08Z then those sites should go
mostly clear.  KLEX will see cloudiness linger until around
01/10-11Z then see partial clearing.  Some light drizzle will be
possible at KSDF and KLEX...but visibilities are expected to remain
VFR.  Surface winds will generally be westerly at 4-5kts.

We'll see clouds build back in later this morning as we will still
be under the influence of the upper level and surface low to our
northwest.  Winds look to be quite breezy today with southwesterly
winds of 12-15kts and gusts to 25-26kts at times.  The winds are
expected to slacken off and decouple after 02/01-02Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....AMS
Long Term......KJD
Aviation.......MJ
Hazardous weather outlook, Apr 30, 1:15 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT WED APR 30 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
315 PM EDT WED APR 30 2014 /215 PM CDT WED APR 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

AMS/KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Butler

When
May 1, 12:00 AM CST to 8:30 PM CST
Where
Butler County, 0.82 mi ENE of Woodbury to 1.24 mi ENE of Woodbury
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.185, -86.636

The Green River at Woodbury went into flood around midnight May 1st. It peaked at 33.9 feet during the morning hours before falling below flood stage late in the day. Flood stage at Woodbury is 33.0 feet.

Flood, Butler

When
May 1, 3:00 PM CST to 3:30 PM CST
Where
Butler County, 77.22 mi W of Keltner to 77.42 mi W of Keltner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.209, -86.896

Heavy rains across south central Kentucky during the last few days of April led to minor flooding of the Green River at Rochester Ferry on May 1st. The river just barely reached its flood stage of 17 feet for a few minutes around 5 pm CST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515451, 515452.